Tornadoes · United States · Kansas · 2019

Unrated tornado, Yocemento, Kansas, May 28, 2019

This Unrated tornado ran 1.3 miles across Ellis County on May 28, 2019, touching down at 6:40 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
May 28, 2019
Touchdown
6:40 PM CDT (23:40 UTC)
Lifted
6:43 PM CDT (23:43 UTC)
On the ground
3 minutes
Path length
1.3 miles (2.1 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Ellis County
Touchdown point
38.939, -99.425
Lift-off point
38.956, -99.412
Record number
1905281740-01

The damage survey

3 damage points were recorded along this path by NWS DDC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A dry line helped initiate thunderstorms.

Brief contact with the tornado as it moved north-northeast.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:56 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at May 28, 2:59 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, May 28, 2:59 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
259 PM CDT Tue May 28 2019

...Updated short and long term discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 259 PM CDT Tue May 28 2019

A loosely defined dryline was moving through southwest Kansas
early this afternoon. The best low level convergence was currently
over south central KS in the vicinity of Medicine Lodge. Vis
satellite imagery showed some increase in cumulus development
in that area. Will keep some slight chance pops in south central
late this afternoon for a potential storm but given that satellite
loops show the line of cumulus working its way east, think storms
may very well develop east of the St John-Medicine Lodge corridor.

CAMs have been showing some thunderstorm development over
west central into northern Kansas along a Tribune-Wakeeney line
late this afternoon along a stationary frontal boundary that has
been across that area today. Instability is not all that
impressive out toward the Colorado border but increases farther
northeast. A few storms could develop and move northeast through
that area late this afternoon but storms should move out of the
area early this evening.

Cold front moves southeast across the forecast area tonight.
Wednesday will be a little cooler with drier air spreading into
the central High Plains behind the front.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 259 PM CDT Tue May 28 2019

An upper level trough will linger over the region through
Wednesday night before moving east on Thursday. There is a small
possibility of a few thunderstorms moving off the front range and
possibly making it into far southwest Kansas Wednesday night but
not real confident in this. Upper level ridging develops over the
region on Thursday into the weekend. Return flow develops late in
the week pulling low level moisture, and increasing chances for
thunderstorms, back into the central Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1236 PM CDT Tue May 28 2019

A few thunderstorms will be possible in the Hays area later this
afternoon and early evening and have added VCTS to the terminal to
account for this. The remainder of the southwest Kansas terminals
should remain storm free through this period. A cold front will
move southeast across the area tonight, possibly as early as 03-04z.
Winds will become north to northwest behind the front, gusting to
20-25 knots at times. Winds should diminish late in the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  51  70  48  74 /   0  10  10   0
GCK  48  68  46  73 /   0  10  10  10
EHA  50  69  48  73 /   0  10  20  10
LBL  49  69  49  74 /   0  10  10  10
HYS  51  68  47  73 /  20  10  10   0
P28  56  71  51  76 /  20  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard
Hazardous weather outlook, May 28, 3:47 AM CDT, 14 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
347 AM CDT Tue May 28 2019

KSZ030-031-043>046-061>066-074>081-084>090-290900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
347 AM CDT Tue May 28 2019 /247 AM MDT Tue May 28 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A slight risk of severe weather exists over south central Kansas
late this afternoon and early evening.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Best chances for a storm is late afternoon to evening hours in the
far southwest Wednesday and Thursday. Low thunderstorm chances
become more widespread into the weekend.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 28, 4:28 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
428 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             4 N SCOTT CITY          38.54N 100.91W
05/28/2019  E1.50 INCH       SCOTT              KS   EMERGENCY MNGR

            PING PONG BALL SIZE HAIL REPORTED BY SCOTT
            COUNTY EM AT HWY 83 AND ROAD 190.

0415 PM     TORNADO          3 N SCHOENCHEN          38.76N 99.32W
05/28/2019                   ELLIS              KS   PUBLIC

            LANDSPOUT TORNADO REPORTED BY LAURA HEDIEN 3
            MILES NORTH OF SCHOENCHEN.

&&
Local storm report, May 28, 4:33 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
433 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             7 WNW MANNING           38.60N 100.83W
05/28/2019  E1.50 INCH       SCOTT              KS   EMERGENCY MNGR

            SCOTT COUNTY EM REPORTED PING PONG SIZE HAIL
            ON HWY K-4, 4 MILES EAST OF HWY 83.

&&

RML
Local storm report, May 28, 4:40 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
440 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             5 NW MANNING            38.60N 100.80W
05/28/2019  E1.50 INCH       SCOTT              KS   EMERGENCY MNGR

            SCOTT COUNTY EM REPORTED QUARTER SIZE HAIL
            AND MORE COPIOUS AS PREVIOUS REPORTS WITH
            SOME MINOR DAMAGE 6 MILES EAST OF HWY 83 ON
            HWY K-4.

&&

RML
Local storm report, May 28, 4:48 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
448 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             4 NNW MANNING           38.60N 100.76W
05/28/2019  E2.00 INCH       SCOTT              KS   EMERGENCY MNGR

            SCOTT COUNTY EM REPORTED HAIL SIZE UP TO
            2.25 INCHES IN DIAMETER ON K-4, 8 MILES EAST
            OF HWY 83.

&&

RML
Local storm report, May 28, 5:42 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
542 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             10 S COLLYER            38.90N 100.13W
05/28/2019  E1.00 INCH       TREGO              KS   PUBLIC

            REPORTS OF QUARTER SIZE HAIL.

&&

RML
Local storm report, May 28, 6:17 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
617 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             4 SE WAKEENEY           38.97N 99.83W
05/28/2019  E1.50 INCH       TREGO              KS   PUBLIC

            PING PONG BALL SIZE HAIL REPORTED.

0615 PM     HAIL             4 N TREGO CENTER        38.94N 99.89W
05/28/2019  E2.00 INCH       TREGO              KS   PUBLIC

            EGG SIZE HAIL REPORTED BY GREG ANSEL 5MILES
            SOUTH OF WAKEENEY.

0611 PM     HAIL             3 N TREGO CENTER        38.93N 99.89W
05/28/2019  E1.75 INCH       TREGO              KS   PUBLIC

            GREG ANSEL REPORTS GOLF BALL SIZE HAIL 3
            MILES NORTH OF TREGO CENTER.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

11.7 hours before the tornado, 138 km from the path. May 28, 2019.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 47 joules per kilogram, CIN -355, lifted condensation level 2226 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2019-05-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 36 square meters per square second, 0 to 6 km bulk shear 47 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-355 J/kg
Surface CAPE
1915 J/kg
Mixed-layer LCL
2226 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

The surface observations

Hays_muni (HYS), 17 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 140 km away, was scanning. The volume nearest the touchdown began at 23:39 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 28, 2019

15 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 282:30 AM EDTEF0Vinton, OH0.1100$10,000
May 283:45 PM EDTEF0Indiana, PA0.330
May 284:50 PM EDTEF1Bradford, PA3.2200$20,000
May 284:06 PM CDTEF0Vermilion, IL0.210
May 284:15 PM CDTEF0Ellis, KS0.125
May 285:52 PM EDTEF2Berks, PA3.1400$25,000
May 285:10 PM CDTUnratedOsage, KS0.525
May 286:10 PM EDTEF0Wyoming, PA1.6751$20,000
May 286:18 PM EDTEF1Lackawanna, PA0.8125$25,000
May 285:20 PM CDTEF2Russell, KS24.4880$150,000
May 285:49 PM CDTEF2Osage, KS10.720012
May 283:55 PM PDTEF0Klamath, OR0.010
May 286:05 PM CDTEF4Lawrence–Linwood tornado, KS29.11,7604$26 million
May 288:30 PM EDTEF1Sussex, NJ1.3350
May 287:58 PM CDTEF2Clay, MO5.8400

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.